Virginia, 2012

Damaging Wind in Virginia, July 30, 2012

July 30, 2012 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure triggered showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure triggered showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:10 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 2:10 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT MON JUL 30 2012

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EASTWARD INTO THE ATLANTIC TODAY. LOW
PRESSURE ALOFT WILL BECOME ENTRENCHED ALONG THE EASTERN SEABOARD
THIS WEEK AS A WARM AND HUMID AIRMASS PERSISTS ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
SFC HIPRES WILL MOVE NEWD THIS AFTN AS A MID-LVL TROF DVLPS ALONG
THE APLCNS. THE MID-LVL TROF WILL MOVE VERY LITTLE THRU TUE. LGT
ELY LOW-LVL FLOW AND VERY WEAK WLY MID-LVL FLOW WILL DO LITTLE TO
DISLODGE THE MOIST LOW-LVL AMS IN PLACE. THE FRONT ALSO WILL MOVE
VERY LITTLE DURG THIS TIME.

ALTHOUGH LOW LVLS FEATURE A DP MSTR PROFILE AND STEEP LAPSE
RATES...STRONG H7 INVERSION WILL LMT ANY DP CNVCTV DVLPMT AND
LKLY WILL PRECLUDE ANY SVR POTL. BUT LOCALIZED FLASH FLOODING MAY
POSE A THREAT OWING TO XPCD VERY SLOW STORM MOTIONS.

AIDED BY MODEST OROGRAPHIC LIFT AND SYNOPTIC UPWD MOTION...TSTMS
XPCD TO FORM THIS AFTN IN THETA-E RDG FROM THE POTOMAC HIGHLANDS
TO N-CNTRL MD AS SFC HIPRES VACATES THE RGN. ADDITIONAL SHWRS WILL
OCCUR ALONG THE TIDAL POTOMAC RVR AND WRN SHORE OF THE MD CHSPK
BAY. CVRG WILL BE MUCH SPARSER IN NATURE.

SHWRS AND TSTMS WILL WANE LATE TNGT BUT WILL BCM RENEWED ON TUE.
CLD CVR WILL BE MORE WDSPRD ON TUE...WHICH WILL LMT THE DIURNAL
TEMP CURVE. MAXIMA LKLY WILL BE SLGTLY-BLW NRML IN THE LOW-MID 80S
WITH MINIMA IN THE MID 60S-LWR 70S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE WX PATTERN OUTSIDE OF THE US/CANADA BORDER WILL NOT CHANGE MUCH
OVER THE NEXT WEEK. FOR ABOUT THE NEXT WEEK...THE JET STREAM WILL
STAY PARKED ROUGHLY OVER THE BORDER STATES. SEVERAL STORM SYSTEMS
WILL DEVELOP OVER THE CANADIAN ROCKIES AND MOVE TOWARD THE GREAT
LAKES...THEN PULL UP OVER NRN NEW ENGLAND AS THEY MOVE EAST.

A LARGE BERMUDA HIGH OFF THE ATLC COAST WILL KEEP A WEAK FLOW OF
MOISTURE AND WARM TEMPS PUSHING UP THE EASTERN SEABOARD. A SFC
TROUGH CURRENTLY STATIONED ALONG THE EAST COAST WILL STAY IN THE
SAME GENERAL AREA THIS WEEK INTO NEXT WEEK...KEEPING CHANCES FOR
ISOLATED/SCATTERED TSTMS NEARLY EACH PERIOD OF THE CURRENT FORECAST.
THE BERMUDA HIGH WILL KEEP THIS FEATURE FROM MAKING IT TOO FAR OFF
THE COAST...AND BE THE FOCUS FOR DIURNAL CONVECTION EACH DAY. BETTER
CHANCES AND MORE WIDESPREAD COVERAGE OF SHOWERS/TSTMS EXPECTED WHEN
A COLD FRONT SWINGS THROUGH THE AREA. WED WILL BE ONE OF THOSE
DAYS.

WITH AN UPPER TROUGH GENERALLY STATIONED OVER THE EAST COAST THIS
WEEK...TEMPS WILL BE MODERATED FROM SOME OF THE MORE TYPICALLY HOT
CONDITIONS WE HAVE SEEN THIS SUMMER. HIGHS WILL STILL BE WARM BUT
CLOSER TO AVERAGE...U80S/L90S. DEWPOINTS WILL STAY PARKED IN THE
U60S/L70S EACH DAY...SO DAYTIME HIGHS AND OVERNIGHT LOWS WILL BE
ABOUT THE SAME EACH DAY/NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A COLD FRONT WILL PASS LATE IN THE WEEK AND ANOTHER EARLY NEXT
WEEK. WITH THE SAME GENERAL WEATHER PATTERN AND AIRMASS...
THUNDERSTORM CHANCES WILL INCREASE WITH EACH OF THESE FRONTAL
PASSAGES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LGT ELY FLOW WILL REINFORCE A MOIST AMS ACRS THE RGN. MRNG MVFR
CIGS WILL LIFT QUICKLY AND CONT TO EVOLVE INTO ROBUST CU FIELD BY
LATE MRNG. ISOLD-SCT SHWRS AND TSTMS WILL IMPACT THE RGN THIS
AFTN...BUT IMPACT AND TIMING OF ANY CNVCTN IS UNCERTAIN. CVRG
SHOULD WANE TNGT...BUT SUB-VFR CIGS AND VSBYS MAY DVLP AS LGT ELY
FLOW HELPS TO ADVCT MARINE LYR WWD.

LIGHT WINDS AND ISOLATED TSTMS WILL BE IN THE NEIGHBORHOOD EACH
DAY FOR THE NEXT SEVERAL DAYS. WED WILL BE A GOOD CHANCE FOR SCT
CONVECTION...BUT MAINLY THE TYPICAL DIURNAL TSTMS. THU AND FRI
WILL BE DRIER BUT STILL HAVE AT LEAST A LOW CHANCE AFTN/EVE TSTMS
CLOSER TO THE BAY. A POTENT UPPER LOW WILL APPROACH THE AREA FROM
THE GREAT LAKES THIS WEEKEND...MISSING JUST TO THE NORTH BUT WILL
BRING SCATTERED TSTMS.

&&

.MARINE...
LGT ELY-SELY WIND XPCD THRU TUE ON THE WATERS AS SFC HIPRES
VACATES NEWD BUT SFC FRONTAL BNDRY RMNS VIRTUALLY STALLED IN THE
CAROLINAS AND SRN VA. ISOLD-SCT SHWRS AND TSTMS WILL BE PSBL DURG
THIS TIME OWING TO WARM AND HUMID AMS IN PLACE. ANY DP CNVCTN WILL
HAVE PSBLTY OF PRODUCING GUSTY WIND...BUT DEPTH SHOULD BE RATHER
LMTD OWING TO H7 INVERSION. NO HEADLINES XPCD ATTM.

DAILY SHOWERS AND TSTMS WILL BUILD ALONG THE SHORE OF THE MD BAY
AND TIDAL POTOMAC RVR. ALTHOUGH UPPER-LEVEL FLOW AND SFC WINDS ARE
WEAK...A SFC TROUGH WILL BE STATIONED ALONG THE EAST COAST AND WILL
ALLOW FOR ISOLATED TSTMS EACH AFTN/EVE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KRAMAR/GMS
Hazardous weather outlook, Jul 30, 4:10 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT MON JUL 30 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
310915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-310915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
510 AM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 3:40 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT MON JUL 30 2012

VAZ051-502-302115-
CULPEPER VA-SOUTHERN FAUQUIER VA-
440 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORM TO AFFECT CULPEPER AND SOUTHERN FAUQUIER
COUNTIES...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF OPAL...MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ALANTHUS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3853 7794 3863 7797 3862 7779 3855 7778
TIME...MOT...LOC 2040Z 080DEG 9KT 3858 7783

HTS
Special weather statement, Jul 30, 4:04 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT MON JUL 30 2012

WVZ501-502-302130-
WESTERN GRANT WV-EASTERN GRANT WV-
504 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT AND EASTERN GRANT
COUNTIES...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
SCHERR...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3928 7912 3924 7900 3917 7902 3915 7904
      3913 7903 3908 7906 3907 7908 3909 7928
      3931 7925
TIME...MOT...LOC 2104Z 187DEG 3KT 3917 7916

BJL
Special weather statement, Jul 30, 4:09 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT MON JUL 30 2012

VAZ501-502-302145-
NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
509 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORM TO AFFECT FAUQUIER COUNTY...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BETHEL...MOVING NORTHWEST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE ORLEAN AND ADA.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3872 7801 3885 7792 3878 7773 3868 7780
TIME...MOT...LOC 2109Z 115DEG 6KT 3874 7788

HTS
Special weather statement, Jul 30, 4:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT MON JUL 30 2012

VAZ037-302215-
ALBEMARLE VA-
549 PM EDT MON JUL 30 2012

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...

AT 549 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHARLOTTESVILLE... MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE IVY.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE PASSED.

&&

LAT...LON 3802 7872 3813 7862 3806 7840 3797 7847
TIME...MOT...LOC 2149Z 114DEG 12KT 3804 7853

HTS

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 30, 5:12 PM EST
Where
Albemarle County, 2.75 mi S of Ivy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.011, -78.609

Branches were down due to thunderstorm winds gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404510.